Symptoms of Antibiotic Allergy and What to Do

Whether you have taken antibiotics in the past or not, it is possible to develop an allergy to certain antibiotics. An allergy is the immune system attacking because it thinks the antibiotic is a harmful substance. The first time you take an antibiotic, the immune system determines whether or not to attack, but may not do so. However, the next time you take the antibiotic, it could cause an allergic reaction. Here are the symptoms of antibiotic allergy and what to do if you have an allergy.

Common Symptoms 

It is important to distinguish an antibiotic allergy from side effects from the medication. Common side effects are rash, diarrhea, nausea, loss of appetite, and yeast infections or thrush. These are not signs of an allergy, although they can be concerning and you should report any side effects to your doctor. On the other hand, common symptoms of an antibiotic allergy include:

  • Difficulty breathing
  • Severe nausea or vomiting
  • Dizziness
  • Increased heart rate
  • Swelling of the face, lips, or tongue
  • Shock

These symptoms of antibiotic allergy can be mild to severe, but they can definitely be life threatening in some cases. It is important that you do not ignore these symptoms and seek medical treatment.

What to Do

If you have any signs of an antibiotic allergy, you should seek medical attention as soon as possible. Some allergic reactions to antibiotics can be deadly. It is best not to wait to take action. Contact your doctor as soon as possible and visit the nearest emergency room. After the danger is over, you should visit an allergist for allergy testing to ensure that it was indeed the antibiotic that caused the allergic reaction.

If you suspect that you have an antibiotic allergy, contact us today for more information or to schedule your appointment for allergy testing.